MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIDENT 10 X3 INSERT 36MM ID; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH TRIDENT 10 X3 INSERT 36MM ID; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 623-10-36E
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Ambulation or Postural Difficulties (2544); Metal Related Pathology (4530)
Date of Event 10/13/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.The reported devices were noted not to be part of a recall.The following devices were also listed in this report: cat# 502-03-54e; primary tritanium hemi cluster hole cup 54mm: lot# mnhxd8.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.
 
Event or Problem Description
Competitor forwarded an email from a patient: "i had a hip replacement in 2014 that failed earlier this year.I am trying to find out if the parts that were used were recalled or should not have been used in combination.The part was (competitor femoral) used with stryker tritanium cup and cobalt chrome on polyethylene articulation.Could i kindly have a copy of the instructions for use please.".
 
Additional Manufacturer Narrative
Reported event: an event regarding pain involving a trident liner was reported.The event was not confirmed.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: no medical records were received for review with a clinical consultant.Product history review: review of the device history records indicate (b)(4) devices were manufactured and accepted into final stock on 17-sep-2014 with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the customer was inquiring if the reported device is subject to a recall.Based on the review, none of these reported products have been involved in a recall.It was reported that the patient experienced pain and high levels of chromium and cobalt was noticed.Drawing of the reported device, rev f, was reviewed and indicated that the product material is uhmwpe, which does not contain chromium or cobalt.Thus the reported high levels of chromium and cobalt is not related to this reported device.Pain can occur post-operatively for a number of reasons and is a symptom rather than the cause of the issue the patient is experiencing.The exact cause of the event could not be determined because insufficient information was provided.Further information such as return of the device, pathology reports, pre- and post-operative x-rays and the primary operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.H3 other text : device not returned.
 
Event or Problem Description
Competitor forwarded an email from a patient: "i had a hip replacement in 2014 that failed earlier this year.I am trying to find out if the parts that were used were recalled or should not have been used in combination.The part was (competitor femoral) used with stryker tritanium cup and cobalt chrome on polyethylene articulation.Could i kindly have a copy of the instructions for use please.".Update: as per patient, she has a right tha done on (b)(6) 2014.She started experiencing pain (b)(6) 2019 on her right hip.She had physical therapy for approx a few months.The patient stated her leg was weaker and it felt as she was dragging her leg.On (b)(6) 23, 2020 her leg completely gave out, she had to use a walker.From an x-ray image and mri given, the patient was told she had fluid, but treatment was not given.The patient could not straightened her leg.The surgeon sent the patient for blood work and the results showed high levels of chromium and cobalt.The patient was recommended to two surgeons and she choose the one with availability.In the middle of (b)(6) 2020 the surgeon reviewed her previous mri results and an x-ray image they took and was told that she needed revision.Patient was not revised until (b)(6) 2020 due to hematology results and being placed on the waiting list due to covid.
 
Additional Manufacturer Narrative
The reported devices were noted not to be part of a recall.The following devices were also listed in this report: cat# 502-03-54e; primary tritanium hemi cluster hole cup 54mm; lot# mnhxd8.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.Reported event: an event regarding pain involving a trident liner was reported.The event of revision was confirmed; however, no device failure mode was reported or confirmed.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: confirmation: based on a pathology report a revision right tha was performed.The report indicated corrosion/alval as a finding histologically.No recalled stryker components were involved.The only cocr present was on the stem side (competitor).It was unclear why the cup was revised.The history leading to the revision was not provided.Root cause: the patient underwent a revision for presumed metal ion disease/response.The pathology report stated that the tissue showed signs of an alval like response and pointed to corrosion.The likely source of the corrosion products would be the head trunnion interface (co-cr) the only source of the cocr (competitor product).No stryker product noted had cocr.The query about a recall found that no involved stryker product was under recall.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient experienced pain and high levels of chromium and cobalt was noticed.Clinician review of provided medical records revealed that the patient underwent a revision for presumed metal ion disease/response.The pathology report stated that the tissue showed signs of an alval like response and pointed to corrosion.The likely source of the corrosion products would be the head trunnion interface (co-cr), which is the only source of the cocr (competitor product).No stryker product noted had cocr.The query about a recall found that no involved stryker product was under recall.It was unclear why the cup was revised.The history leading to the revision was not provided.A review of the device manufacturing records indicated ifu, was packaged with the device at the time of manufacture, which noted in warnings section that "do not substitute another manufacturer¿s device for any of the howmedica osteonics¿ tritanium system or trident system components because design, material, or tolerance differences may lead to premature device and/or functional failure.Components of the system have been specifically designed to work together.Any such use will negate the responsibility of howmedica osteonics corp.For the performance of the resulting mixed component implant." however, a mixture of competitor device with stryker/ howmedica osteonics¿ tritanium system was used in patient, which is deemed to be an off-label application.The exact cause of the event could not be determined because insufficient information was provided.Further information such as return of the device, pre- and post-operative x-rays and the revision operative report as well are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Competitor forwarded an email from a patient: "i had a hip replacement in 2014 that failed earlier this year.I am trying to find out if the parts that were used were recalled or should not have been used in combination.The part was (competitor femoral) used with stryker tritanium cup and cobalt chrome on polyethylene articulation.Could i kindly have a copy of the instructions for use please." update: as per patient, she has a right tha done on (b)(6) 2014.She started experiencing pain (b)(6) 2019 on her right hip.She had physical therapy for approx a few months.The patient stated her leg was weaker and it felt as she was dragging her leg.On (b)(6) 2020 her leg completely gave out, she had to use a walker.From an x-ray image and mri given, the patient was told she had fluid, but treatment was not given.The patient could not straightened her leg.The surgeon sent the patient for blood work and the results showed high levels of chromium and cobalt.The patient was recommended to two surgeons and she choose the one with availability.In the middle of (b)(6) 2020 the surgeon reviewed her previous mri results and an x-ray image they took and was told that she needed revision.Patient was not revised until (b)(6) 2020 due to hematology results and being placed on the waiting list due to covid.

Brand Name
TRIDENT 10 X3 INSERT 36MM ID
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key10823462
Report Number0002249697-2020-02417
Device Sequence Number16944992
Product Code JDI
UDI-Device Identifier07613327039917
UDI-Public07613327039917
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K033716
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2020
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Model Number623-10-36E
Device Catalogue Number623-10-36E
Device Lot NumberMNM149
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/16/2020
Supplement Date Received by Manufacturer12/11/2020
06/02/2021
Initial Report FDA Received Date11/11/2020
Supplement Report FDA Received Date01/05/2021
06/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age51 YR
Patient Weight74